Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 40, NWS Charleston, WV

May 12, 2002Upshur County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 12, 2002, 12:52 PM EDT for Upshur County, West Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2002, 12:52 PM EDT (16:52 UTC)
Expired
May 12, 2002, 1:30 PM EDT
In force
38 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Upshur County, WV

The radar

The Charleston,WV radar (KRLX), 145 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 121652
SVRRLX
WVC097-121730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1251 PM EDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UPSHUR COUNTY IN WEST VIRGINIA...

* UNTIL 130 PM EDT...

* AT 1248 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 13 MILES SOUTHWEST OF BUCKHANNON...MOVING NORTHEAST AT
  20 MPH.  THIS STROM HAS THE POTENTIAL TO PRODUCE LARGE HAIL AND 
  VERY STRONG GUSTY WINDS.

.

--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 11:31 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 12, 11:31 AM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1100 AM EDT SUN MAY 12 2002

...UPDATED AFD FOR BOTTOM ZONE NUMBERS..NOT COUNTY..PROGRAM GLICH.

CURRENT PACKAGE OK FOR THE MOST PART.  UPDATED ZONES FOR SVR TSTM
WATCH FOR THIS AFT.  INCR POPS TO REFLECT THIS AND PUT SVR/HVY R IN
WATCH ZONES.  TOOK PRECIP OUT ON THUR AND PUT IN ON FRI NIGHT.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
WVZ009...WVZ010...WVZ011.
VA...NONE.
KY...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
OHZ066...OHZ067...OHZ075...OHZ076...OHZ083>085.

.END/SIKORA

In the hours before

Special weather statement, May 12, 12:30 PM EDT, 22 minutes before
WVZ028-030-039-121700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1230 PM EDT SUN MAY 12 2002

AT 1230 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...13 MILES
NORTHEAST OF SUTTON...MOVING EAST TO NORTHEAST AT 20 MPH.  THIS WILL
CARRY IT INTO SOUTHERN LEWIS AND UPSHUR COUNTIES BETWEEN 1230 AND
1 PM.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
LIKELY FROM THE THUNDERSTORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.